Special Concerns for Guys
As you’re getting older, you may discover that your seizures change or become more frequent. You may need to change your medicines or increase your dose in order to keep the same level of seizure control.
Or, you may find that your seizures start to decrease and eventually stop in puberty. Either way, it’s bound to be different. Keep reading to learn about how epilepsy can affect your changing body.
Epilepsy is associated with hormonal changes. Experts estimate that approximately 40% of men with epilepsy have low levels of testosterone. Researchers are not certain if the epilepsy causes the lower hormone levels or if the antiepileptic drugs cause the changes.
A reduction in testosterone can affect the development of male sex organs, sexual traits and sperm and can affect libido or sexual desire.
Epilepsy – and your epilepsy medicine -- can affect you in a lot of different ways. You may find that it’s harder to talk to people you’re interested in or that you suddenly have less sexual interest and desire than before.
These are all normal side effects and there’s nothing to be embarrassed about. If these side effects bother you, talk to your doctor. It may be possible to change your medicine or tweak your dose slightly.
Everyone struggles with their self-esteem around puberty – even teens without epilepsy. If you’re having a hard time, talk to your parents and your doctor or check out the Ecommunities discussion board in order to connect with other kids who’ve been there and survived.
Want to learn more about epilepsy in males? Information is available here .